Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 5:11 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 28, 2017, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
199
WUUS53 KDMX 282211
SVRDMX
IAC099-127-153-169-282300-
/O.NEW.KDMX.SV.W.0211.170628T2211Z-170628T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
511 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Polk County in central Iowa...
Southeastern Story County in central Iowa...
Southwestern Marshall County in central Iowa...
Northwestern Jasper County in central Iowa...
* Until 600 PM CDT.
* At 511 PM CDT, a severe thunderstorm was located 7 miles southeast
of Nevada, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Nevada, State Center, Baxter, Maxwell, Colo, Melbourne, Cambridge,
Collins and Rhodes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4182 9351 4199 9357 4205 9306 4182 9301
TIME...MOT...LOC 2211Z 266DEG 30KT 4192 9340
HAIL...1.75IN
WIND...60MPH
$$
REV1 follow-up statement
312
WWUS53 KDMX 282239
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
539 PM CDT WED JUN 28 2017
IAC099-127-153-169-282300-
/O.CON.KDMX.SV.W.0211.000000T0000Z-170628T2300Z/
Polk IA-Story IA-Marshall IA-Jasper IA-
539 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL
AND NORTHWESTERN JASPER COUNTIES...
At 539 PM CDT, a severe thunderstorm was located near State Center,
or 13 miles southwest of Marshalltown, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
State Center, Baxter, Colo, Melbourne, Collins and Rhodes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4182 9335 4201 9338 4205 9306 4182 9301
TIME...MOT...LOC 2239Z 266DEG 30KT 4193 9312
HAIL...1.75IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:19 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 28, 3:19 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Wed Jun 28 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1220 PM CDT Wed Jun 28 2017 Showers and embedded thunderstorms were moving over the northern terminals early this afternoon and have handled these with VCTS. Additional storms are expected to develop later this afternoon ahead of a cold front and move east this evening over central Iowa terminals. These storms will pose a strong to severe wind gusts and hail threat for the terminals. While most of the showers and storms will have ended by mid-evening, they may persist over the southern terminals tonight as the cold front stalls. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
In the hours before
Local storm report, Jun 28, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 4 S EARLHAM 41.43N 94.11W
06/28/2017 MADISON IA AMATEUR RADIO
&&
CWLocal storm report, Jun 28, 4:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 3 SW DEXTER 41.48N 94.26W
06/28/2017 ADAIR IA AMATEUR RADIO
3 MILES SOUTH OF I80, 4 MILES EAST OF P26.
&&
CWLocal storm report, Jun 28, 4:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ELKHART 41.79N 93.51W
06/28/2017 M0.25 INCH POLK IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 4:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 SE NEW MARKET 40.70N 94.85W
06/28/2017 E1.00 INCH TAYLOR IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 5:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 7 SW BEDFORD 40.59N 94.82W
06/28/2017 TAYLOR IA TRAINED SPOTTER
REPORT FROM EAX.
&&
MJBLocal storm report, Jun 28, 5:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL CAMBRIDGE 41.90N 93.53W
06/28/2017 E1.75 INCH STORY IA LAW ENFORCEMENT
&&
CWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 3:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 23 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 52 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 22 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.